Tinnitus & Vaccines: Hepatitis, Japanese Encephalitis, Typhoid, Malaria, Rabies, Yellow Fever

Discussion in 'Dr. Stephen Nagler (MD)' started by BeccaOlivia, Jan 16, 2020.

  1. Dr. Nagler is not answering questions.
    Dismiss Notice
    1. BeccaOlivia

      BeccaOlivia Member Benefactor

      Tinnitus Since:
      August 2017
      Cause of Tinnitus:
      Exposure to loud noise
      Hello Dr. Nagler,

      I developed tinnitus two years ago as a result of loud noise exposure. I have read of rare cases of the hep B vaccine causing severe tinnitus, and many cases of the flu vaccine worsening or causing it.

      I'd like to go to Thailand, but have been advised to have the following vaccines:
      • Hepatitis A
      • Hepatitis B
      • Japanese Encephalitis
      • Typhoid
      • Malaria
      • Rabies
      • Yellow Fever (if coming from a country with the virus)
      I was wondering if you have any thoughts about the safety of vaccines for tinnitus sufferers? Obviously, I will not travel without, but I'm interested in any risks.

      Thanks for your help!
       
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      To the best of my knowledge, there has never been a causal link established between any vaccine and auditory damage. Now for sure there are anecdotal reports about vaccines and onset and/or exacerbation of tinnitus - but if a person develops tinnitus or an exacerbation of tinnitus after a vaccination, and the tinnitus or the exacerbation do not resolve within two or three weeks, then it is highly doubtful that the vaccination had anything to do with it in the first place - because (as I noted earlier) vaccinations do not cause auditory damage.

      All that said, in the list above you include malaria. There is no vaccination against malaria, but you do need to take pills as prophylaxis against malaria if you are traveling to a Malaria-endemic region. Some of those pills (like chloroquine) are quinine-based and do have the potential to cause auditory damage - so I would definitely stay away from them. Malarone is considered to be a safe alternative for anti-malarial prophylaxis.

      Hope this helps.

      Stephen M. Nagler, M.D.
       
Loading...

Share This Page